Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Cresseid

accutane and alcohol

Recommended Posts

I've been on accutane for just over a month now. I started off an a low dose of 10mg per day for 2 weeks, and then moved up to 25mg for two weeks. I just started the full dose for my weight, 50 mg, 4 days ago. I've had an extreme reaction to alcohol that I was wondering if anyone else has experienced. The first time it happened I put it down to the fact that I was taking cold meds as well, but it happened again this evening. Essentially, after having a few sips of alcoholic beverages (wine the first time, beer the second), I have an immediate flare-up of existing cystic acne. I only have one cyst at this point, but it became very swollen and red just minutes after sipping on a beer. I probably consumed about a quarter of the drink. I know you're not supposed to drink due to the heightened liver enzymes, but my derm said that an occasional drink would be alright. Clearly this does not seem to be the case for me. In the UK the blood testing is much less frequent, so I haven't gotten any results back as of yet. I'm hoping my enzyme levels are not way off because I really like the effects I am getting. Anyone else experience such immediate flares with alcohol? Also, it seems like the swelling and redness goes down shortly after I stop drinking - which I of course immediately do once I notice what is happening...very perplexing...

Link to comment
Share on other sites

That is very weird. I feel like my acne got a little worse after the first night i drank on accutane...but to swell up in minutes, that would have to be some kind of allergic reaction or something. Did you have other symptoms or just swelling cysts? I would wait until youre home and do an experiment, slowly sipping a beer and seeing what happens. If it happens again (and immediate acne flare is the only symptom), I guess you'd just have to decide if it's worth it.

Its hard to imagine it would have any effect on your liver though (other than the added damage alcohol will already do). A couple sips of alcohol is nothing - what you have sounds like a reaction. I try at all costs to avoid saying "stop and talk to your doctor" as thats not very helpful and we could all obviously come up with that on our own, but this sounds like a new one...

Link to comment
Share on other sites

That is very interesting. My derm also said to me an occasional drink is fine, especially as my body was already used to a glass of wine in the evening after work (it's what kept me sane and I miss it :) ), and I've had maybe three evenings that I had a glass of wine or a margarita and I didn't have any reaction like that. When you would drink before, did it seem to make your acne worse?

I agree with Nice Dream. Definitely sounds like a reaction. Did you drink within 20 mins of taking your pill, or vice versa? It could possibly be your body reacting to the mix of the two, like a slight allergy.

Link to comment
Share on other sites

I get this too. It is very perplexing. Every existing cyst swells to about 2x normal size, and then returns to normal in a few hours. Needless to say I won't be having another sip of alcohol until the end of my treatment.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×